Virginia, 2010

High Wind in Virginia, January 2, 2010

January 2, 2010 · NWS RNK · 1 event in 1 county or zone

Strong winds developed as a pressure gradient around an area of low pressure north of the area increased. The result was an isolated area of damaging winds over Bedford County Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong winds developed as a pressure gradient around an area of low pressure north of the area increased. The result was an isolated area of damaging winds over Bedford County Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 2, 3:20 PM EST, 10 minutes earlier.

Area forecast discussion, Jan 2, 3:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EST SAT JAN 2 2010

.SYNOPSIS...
A VERY COLD NORTHWEST FLOW OF ARCTIC AIR WILL CONTINUE THROUGH
SUNDAY...AND THEN BEGIN SLOWLY MODERATING NEXT WEEK. SEVERAL
UPPER DISTURBANCES WILL SWING ACROSS THE REGION THROUGH THE
EARLY NEXT WEEK...BRINGING SNOW SHOWERS TO THE MOUNTAINS.

&&

.NEAR TERM /THROUGH SUNDAY/...
KEEPING THE WINTER STORM WARNINGS ABOVE 2500 FEET IN SE WV...AND
THE WINTER WX ADVISORY FOR TAZEWELL IN PLACE AS IS. THE WIND CHILL
ADVISORIES WILL ALSO REMAIN IN PLACE AS IS. THE ONLY CHANGE TO THE
HEADLINES WAS TO EXTEND THE WIND ADVISORY UNTIL 9 AM SUNDAY.
DETAILS BELOW.

FIRST OFF...NW FLOW WILL KEEP SNOW SHOWERS GOING FROM SE WV INTO
NW NC THIS EVENING...BUT AS THE SHORTWAVE CENTER MOVES AWAY FROM
THE SRN APPS SOON...THE SNOW SHOWER ACTIVITY WILL BEGIN TO WANE TO
JUST SCT SNOW SHOWERS AND FLURRIES ACROSS THE NC HIGH COUNTRY. VIS
SAT AND REGIONAL RADARS ALREADY SHOWING A WEAKENING TREND. FURTHER
NORTH...STILL GETTING THE FLOW OFF THE LAKES AND CYCLONIC FLOW AT
8H...WITH ANOTHER PIECE OF ENERGY AT 5H DEEPENING OVER THE GREAT
LAKES. THIS PIECE WILL SWING ACROSS THE CENTRAL APPS INTO NRN VA
TONIGHT INTO EARLY SUNDAY AND DUMP AN ADDITIONAL 2-5 INCHES OVER
FAR WRN GREENBRIER...WITH LESS ELSEWHERE. AFTER THE WARNING
EXPIRES SUNDAY MORNING...NW FLOW WILL REMAIN BUT SHOULD SEE A
GRADUAL DIMINISHING TREND IN ACCUMULATIONS. ANOTHER 1-2 INCHES
SHOULD FALL OVER WRN GREENBRIER SUNDAY. BASED ON SNOWFALL REPORTS
AROUND THE AREA TODAY AND THE STRONG CAA REALLY SETTING INTO THE
AREA...WE HAVE HAD SNOW TO LIQUID RATIOS AS HIGH AS 50:1 AS
REPORTED BY A SPOTTER IN THE NC MTNS. OVERALL...KEEPING IT AT 30:1.

THE WINDS WILL KEEP BLOWING SNOW AROUND OVER THE SE WV
AREAS...THROUGH MORNING...SO ACCUMULATION MEASUREMENTS WILL BE
HARD COME BY. SEE LATEST PNSRNK FOR SNOW AMOUNTS.

WINDS THIS AFTERNOON HAVE BEEN REACHING ADVISORY CRITERIA IN THE
NC MTNS...AND HAS BEEN CLOSE IN ROANOKE. SEEMS THE MAIN SURGE OF
WIND HAS OCCURRED...AND WILL ACTUALLY SEE SOME LULL IN THE
STRONGEST WINDS THIS EVENING. HOWEVER...WILL KEEP THE WIND
ADVISORY GOING THROUGH 9 AM SUNDAY FOR THE HIGH COUNTRY OF NC AND
VA...AS MODELS SHOWING A SECOND SURGE OF 8H WINDS OF 50+ KNOTS
MOVING IN SUNRISE TIME FRAME SUNDAY...THEN SHOULD WEAKEN AFTER 15Z.

WITH THE SUSTAINED WINDS OF 10 TO 25 MPH...AND TEMPS FALLING INTO
THE TEENS...SOME SINGLE DIGITS...WIND CHILLS WILL DROP TO THE
ADVISORY RANGE OF -5 TO -19 ACROSS THE WRN HALF OF CWA THIS
EVENING AND OVERNIGHT INTO SUNDAY MORNING. WIND CHILL WARNINGS
CRITERIA OF -20 SHOULD NOT BE MET...ALTHOUGH HIGHEST PEAKS OF BATH
AND GREENBRIER COULD SINK THAT LOW...BUT ISOLATED FOR NOW.

SHOULD SEE SOME INCREASE IN SUNSHINE SUNDAY...AS THE FLOW BECOMES
MORE ANTICYCLONIC OVER THE SW...BUT THE UPSLOPE ZONES OF SE WV
INTO THE HIGHLANDS...AND SPILLING INTO THE GILES-TAZEWELL AREA
WILL REMAIN  WITH MORE CLOUDS THAN SUN

HIGHS ON SUNDAY ARE GOING TO REMAIN VERY COLD BUT WITH MORE SUN
SHOULD BE A COUPLE DEGREES WARMER.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SUNDAY NIGHT THROUGH TUESDAY NIGHT VERY LITTLE IS EXPECTED TO CHANGE
IN OUR GENERAL WEATHER PATTERN. A PERSISTENT NORTHWEST FLOW WILL
CONTINUE ON THE BACKSIDE OF A STALLED LOW/TROUGH OVER NEW ENGLAND
AND EASTERN CANADA. THIS WILL CONTINUE OUR PATTERN OF BELOW NORMAL
TEMPERATURES ACROSS THE REGION GUSTY CONDITIONS WITH UPSLOPE SNOW
SHOWERS OVER MAINLY THE SE WV MOUNTAINS. PERIODIC IMPULSES OF ENERGY
RIDING WITHIN THIS NORTHWEST FLOW WILL BRIEFLY EXPAND COVERAGE OF
THE SNOW SHOWERS AND CLOUD COVER A BIT MORE TO THE EAST. THE
STRONGEST ONE OF THESE LOOKS TO MOVE THROUGH THE REGION MONDAY
NIGHT. MAY SEE SOME FLURRIES EAST OF THE BLUE RIDGE THIS NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LINGERING UPSLOPE SNOW SHOWER ACTIVITY ACROSS THE WESTERN MOUNTAINS
SHOULD GRADUALLY END BY LATE WEDNESDAY AFTERNOON/EARLY WEDNESDAY
EVENING AS UPPER TROF AXIS PIVOTS SOUTHEAST OF AREA...ALLOWING WEAK
SURFACE HIGH PRESSURE TO BUILD EAST INTO MID APPALACHIAN AND MID
ATLANTIC REGION. ARRIVAL OF SURFACE RIDGE AND SLOWLY BACKING WINDS
WILL BRING AN END TO THE PERSISTENT UPSLOPING THAT THE AREA HAS
EXPERIENCED DURING THE PAST COUPLE OF DAYS. DIMINISHING UPWARD
VERTICAL MOTION FIELDS AND A DRYING LOWER ATMOSPHERE SHOULD ALLOW
FOR A GRADUAL REDUCTION OF LOW LEVEL CLOUDS AS THE DAY
PROGRESSES...ALLOWING TEMPERATURES TO RISE INTO THE 20S IN MOST
AREAS. EAST OF THE BLUE RIDGE...DOWNSLOPING WINDS WILL PERSIST A BIT
LONGER...AND ABUNDANT INSOLATION SHOULD ASSURE THAT TEMPERATURES
RISE INTO THE MIDDLE OR UPPER 30S.

LONG RANGE MODELS FAIRLY CONSISTENT IN DRIVING NEXT CLIPPER-TYPE
SYSTEM FOLLOWED BY ANOTHER REINFORCING SHOT OF ARCTIC AIR SOUTHEAST
OUT OF THE UPPER HIGH PLAINS ON WEDNESDAY...SWEEPING EAST THROUGH
THE MID APPALACHIAN AND MID ATLANTIC REGION THURSDAY NIGHT INTO
FRIDAY. EXPECT TO SEE A SLOW RETURN OF MID TO HIGH LEVEL CLOUDS
WEDNESDAY NIGHT INTO THURSDAY AS ISENTROPIC LIFT IN ADVANCE OF THE
CLIPPER BEGINS TO INCREASE AND DEEPEN OVER THE BLACKSBURG FORECAST
AREA. LOWER TROPOSPHERE MAY BECOME SUFFICIENTLY MOISTENED BY LATE
THURSDAY AFTERNOON TO SUPPORT AT LEAST A THREAT OF SOME LIGHT
SNOW/SNOW SHOWERS BY THE END OF THE DAY...ESPECIALLY WEST OF THE
BLUE RIDGE.

BROAD UPWARD VERTICAL MOTION AS A RESULT OF DIFFERENTIAL POSITIVE
VORTICITY ADVECTION...APPROACH OF LEFT-EXIT REGION OF UPPER JET
STREAK...AND WEAK ISENTROPIC LIFT THROUGH AN INCREASINGLY MOIST
LOWER TROPOSPHERIC LAYER SHOULD SUPPORT AT LEAST A CHANCE THREAT OF
LIGHT SNOW/SNOW SHOWERS ACROSS MOST OF THE BLACKSBURG FORECAST AREA
THURSDAY NIGHT INTO EARLY FRIDAY. SYNOPTIC-SCALE SNOW WILL THEN BE
REPLACED BY ANOTHER ROUND OF PROLONGED POST-STORM UPSLOPING SNOWS IN
NORMALLY FAVORED AREAS OF THE WEST (WITH DOWNSLOPE DRYING EAST OF
THE BLUE RIDGE) ON FRIDAY MORNING AS STRONG COLD AIR ADVECTION ONCE
AGAIN OVERSPREADS THE REGION.

CONSIDERING EXTENT OF ARCTIC AIR BEHIND THE SYSTEM...AND WITH
TRAJECTORIES FROM OFF THE UPPER GREAT LAKES...UPSLOPING SNOWS MAY
PERSIST ACROSS THE WEST (ESPECIALLY FROM TAZEWELL COUNTY NORTH INTO
THE GREENBRIER VALLEY) THROUGH SATURDAY NIGHT...PERHAPS INTO SUNDAY.
ANOTHER FOOT OF VERY DRY SNOW IS QUITE POSSIBLE IN THE FAVORED
LOCATIONS THROUGH THIS PERIOD.

MAY HAVE TO INCREASE PROBABILITY OF PRECIPITATION FORECASTS FOR MUCH
OF THE BLACKSBURG FORECAST AREA FOR LATER THURSDAY INTO FRIDAY
MORNING IF LONG RANGE MODELS REMAIN CONSISTENT IN THEIR DEPICTION OF
THE NEXT POSSIBLE SYNOPTIC SNOW EVENT. CLIMATOLOGY FOR SUCH
CLIPPER-TYPE SYSTEMS WOULD IMPLY SNOWFALL ON THE LOW-END...GENERALLY
IN THE 1-3 INCH RANGE...NOT INCLUDING CONTRIBUTION OF POST-STORM
UPSLOPING ACROSS THE WEST.

HPC TEMPERATURE GUIDANCE WELL BELOW SEASONAL AVERAGES ACCEPTED
THROUGHOUT THE EXTENDED FORECAST PERIOD...WITH SOME TWEAKS TO
REFLECT LOCAL CLIMATOLOGICAL CONSIDERATIONS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MAIN AVIATION IMPACTS THIS PERIOD FOR THE ROA/LYH/DAN AREA WILL BE
STRONG NW WINDS...WITH GUSTS TO 40 KNOTS POSSIBLE ACROSS THE BLUE
RIDGE THIS AFTERNOON AND TONIGHT. TURBULENCE WILL BE HIGH THROUGH
THE PERIOD...WITH SOME BKN VFR CIGS AT ROANOKE THIS AFTERNOON..

FURTHER WEST...NW FLOW SNOW SHOWERS WILL KEEP MOVING INTO THE SE
WV MTNS...AND AFFECT THE BLF/LWB CORRIDOR. ATTM...FEEL THAT THE
HIGHER IMPACTS WILL BE NORTHWEST OF LWB AS IS TYPICAL IN THIS
PATTERN...BUT CANNOT RULE OUT LOWER VSBYS IN SNOW BANDS AT
BLF/LWB. ALSO...LOOKING AT MVFR CIGS...WITH IFR POSSIBLE HEADING
NORTH OF BLF/NW OF LWB OVERNIGHT TONIGHT. WINDS HERE WILL ALSO BE
GUSTY AND TURBULENCE HIGH. POTENTIAL EXISTS FOR SOME LOW LVL WIND
SHEAR AT BLF SUNDAY MORNING...BUT LEFT IT OUT OF THE TAFS FOR
NOW...SINCE WINDS WILL REMAIN UP AT THE TERMINAL.

THIS PATTERN WILL REMAIN IN PLACE FOR THE NEXT FEW DAYS...WITH PERIODS
OF UPSLOPE SNOW SHOWERS. EAST OF THE MTNS...THE MAIN AVIATION
CONCERN WILL BE THE STRONG AND GUSTY NW SFC WINDS THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.CLIMATE...
TEMPERATURES SO FAR TODAY AT BLACKSBURG...DANVILLE AND BLUEFIELD
HAVE BEEN COLDER THAN THE RECORD FOR COLDEST HIGH TEMPERATURES ON
JANUARY 2ND. WITH ONE MORE HOUR OF HEATING...DANVILLE WARM HIGHER
THAN ITS RECORD COLDEST HIGH. THE FOLLOWING ARE THE RECORDS FOR
DAY AND HIGH TEMPERATURE AS OF 315 PM:

LOCATION/HIGH SO FAR TODAY RECORD/COLDEST HIGH TEMPERATURE/DATE

BLACKSBURG/18 DEGREES/20 DEGREES/1977

DANVILLE/31 DEGREES/32 DEGREES/1977

BLUEFIELD/15 DEGREES/18 DEGREES/2008

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EST SUNDAY FOR VAZ015-018>020.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST SUNDAY
     FOR VAZ007-009>020.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ007.
NC...WIND ADVISORY UNTIL 9 AM EST SUNDAY FOR NCZ001-002-018.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST SUNDAY
     FOR NCZ001-002-018.
WV...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON EST SUNDAY
     FOR WVZ042>045.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ042-043-045.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ/WP
SHORT TERM...DS
LONG TERM...WERT
AVIATION...JJ/WP
CLIMATE...WP
Hazardous weather outlook, Jan 2, 3:30 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EST SAT JAN 2 2010

WVZ042-043-045-032030-
MERCER-SUMMERS-GREENBRIER-
330 PM EST SAT JAN 2 2010

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILLS ARE EXPECTED TO DROP BELOW ZERO AGAIN SUNDAY NIGHT
INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL TOTALS.

VAZ009>013-WVZ044-032030-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONROE-
330 PM EST SAT JAN 2 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILLS ARE EXPECTED TO DROP BELOW ZERO AGAIN SUNDAY NIGHT
INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-032030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
330 PM EST SAT JAN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND CHILLS WILL DROP TO AROUND ZERO TO FIVE ABOVE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS WILL BE AROUND ZERO TO FIVE ABOVE EARLY SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-016-017-032030-
MONTGOMERY-CARROLL-FLOYD-
330 PM EST SAT JAN 2 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILLS ARE EXPECTED TO DROP BELOW ZERO AGAIN SUNDAY NIGHT
INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-032030-
TAZEWELL-
330 PM EST SAT JAN 2 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILLS ARE EXPECTED TO DROP BELOW ZERO AGAIN SUNDAY NIGHT
INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-018>020-032030-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CRAIG-ALLEGHANY VA-BATH-
330 PM EST SAT JAN 2 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

WIND CHILLS ARE EXPECTED TO DROP BELOW ZERO AGAIN SUNDAY NIGHT
INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bedford

When
January 2, 3:30 PM EST to 3:35 PM EST
Where
Bedford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

At a location one mile south-southeast of Thaxton, VA, winds with gusts estimated between 50 and 60 mph toppled some pine trees ten inches in diameter. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211218.